Alabama, 2012Tornado and Damaging Winds in Alabama, December 10, 2012
December 10, 2012 · NWS BMX · 7 events in 5 counties and zones
An upper level disturbance developed west of the Rockies and then ejected eastward. At the surface, a surface low developed over the Central Plains, with a cold front trailing southward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance developed west of the Rockies and then ejected eastward. At the surface, a surface low developed over the Central Plains, with a cold front trailing southward. As this system moved eastward, showers and thunderstorms developed ahead of the cold front and moved into a slightly unstable air mass across Central Alabama. While the overall system was weakening as it moved across the area, there was enough instability and wind shear to support an isolated tornado and several severe wind reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 10, 3:12 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Dec 10, 3:12 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 AM CST MON DEC 10 2012
.DISCUSSION...
RADAR IMAGERY AT 2 AM INDICATES A LINE OF SHOWERS AND THUNDERSTORMS
MOVING INTO NORTHWESTERN PORTIONS OF THE FORECAST AREA. THESE
SHOWERS AND THUNDERSTORMS ARE MOVING ALONG A COLD POOL AHEAD OF THE
MAIN FRONT. THE COLD FRONT AT THIS HOUR LOOKS TO STILL BE BACK ALONG
THE MISSISSIPPI RIVER LATEST OBS GREENVILLE AND VICKSBURG
MISSISSIPPI HAVE SOUTHERLY WINDS WITH DEWPOINTS IN THE 60S. AT UPPER
LEVEL...THE MAIN TROUGH IS STILL PIVOTING ACROSS THE PLAINS AND IS
FORECAST TO EJECT TO THE NORTHEAST THROUGHOUT THE DAY TODAY. THE
SHOWERS AND THUNDERSTORMS ENTERING THE AREA FROM MISSISSIPPI ARE
CURRENTLY WEAKENING WITH IR SATELLITE INDICATING WARM TOPS AND
LIGHTNING ACTIVITY HAS BEEN STEADILY DECREASING. EXPECT THIS
CONVECTION WILL CONTINUE A WEAKENING TREND THROUGHOUT THE EARLY
MORNING HOURS AS THE FIRST LOW LEVEL JET SURGE EXITS NORTHWARD. THE
QUESTION THEN BECOMES HOW MUCH INSTABILITY WILL WE HAVE FOR LATER
TODAY. TEMPERATURES AT 2 AM ARE STILL IN THE UPPER 60S AND LOW 70S.
THEREFORE...IT SHOULD NOT TAKE TOO MUCH WARMING TO INCREASE
INSTABILITY. ADDITIONALLY...CURRENT RADAR TRENDS SHOW THE
PRECIPITATION LIFTING OFF TO THE NORTHEAST. THEREFORE...IT APPEARS
THAT THE NORTHWESTERN AND WESTERN PORTIONS OF THE AREA WILL SEE ANY
APPRECIABLE PRECIPITATION BEFORE SUNRISE.
THE MODELS HAVE THE UPPER LEVEL JET PIVOTING ACROSS THE AREA. THE
LOCATION OF THE JET PUTS THE FORECAST AREA IN THE RIGHT ENTRANCE
REGION OF A 120 KT UPPER LEVEL JET. THE DIVERGENCE ALOFT WILL CAUSE
THE SURFACE LOW TO DEEPEN SLIGHTLY DURING THE DAY TODAY.
ADDITIONALLY...THE LOW LEVEL JET WILL INCREASE TO 45KTS AROUND 18Z
TODAY. THEREFORE...THE SHEAR AND SYNOPTIC SCALE SETUP WILL BE
FAVORABLE FOR SEVERE WEATHER. AS MENTIONED IN PREVIOUS DAYS
FORECAST...THE BIG QUESTIONS REMAINS WILL THERE BE ANY INSTABILITY
AVAILABLE. LAPSE RATES SHOULD STEEPEN SLIGHTLY AS THE MAIN UPPER
LEVEL TROUGH APPROACHES FROM THE WEST. HOWEVER...LAPSE RATES FROM
MODEL SOUNDINGS ARE STILL NEAR MOIST ADIABATIC. THEREFORE...THERE
SHOULD BE AT LEAST SOME INSTABILITY. THE NAM IS STILL THE MOST
AGGRESSIVE WITH SBCAPE VALUES AROUND 400-500 J/KG WITH THE GFS MUCH
WEAKER WITH ONLY 150-250 J/KG. OF NOTE...THE LATEST SPC RUC ANALYSIS
AND RUC13 ARE LEANING SOMEWHAT TOWARD THE MORE UNSTABLE NAM. LOOKING
AT MODELS THE PEAK TIME FOR SEVERE WEATHER ACROSS THE AREA LOOKS TO
BE AROUND NOON AS THE LOW LEVEL JET INCREASES AND PROVIDES FORCING
FOR CONVECTION TO FORM. MODELS SHOW THAT THIS FORCING WILL LIFT OUT
RATHER QUICKLY THIS AFTERNOON AS THE JET AND UPPER LEVEL TROUGH RACE
OFF TO THE NORTHEAST. THEREFORE...THE BEST LOCATIONS FOR SEVERE
WEATHER LOOK TO BE JUST NORTH OF THE I-59 CORRIDOR TO NEAR THE I-85
CORRIDOR. THE MAIN THREATS LOOK TO BE STRONG DAMAGING WINDS AND
HEAVY RAINFALL. EXPECT SOME LOCATIONS COULD SEE 1 TO 1.5 INCHES OF
RAINFALL. WITH RATHER DRY CONDITIONS THROUGHOUT THE FALL...DO NOT
EXPECT THE GROUND WILL BE ABLE TO ABSORB THIS PRECIPITATION. A BRIEF
TORNADO CAN NOT BE RULED OUT BUT WILL BE OF SECONDARY SIGNIFICANCE.
COLD AIR WILL MOVE IN BEHIND THE FRONT. TEMPERATURES AT 2 AM ACROSS
NEBRASKA AND KANSAS ARE IN THE SINGLE DIGITS AND TEENS. OF
COURSE...THIS AIRMASS WILL MODIFY BEFORE REACHING THE FORECAST AREA
BUT INTERESTING TO NOTE THE STRENGTH OF THE COLD AIR MOVING IN
BEHIND THE SYSTEM. THE FRONT SHOULD EXIT THE FORECAST AREA AROUND
03Z TONIGHT. MODELS HAVE BEEN TRENDING A LITTLE FASTER WITH THE
FRONT AND MOVED OUT THE PRECIPITATION A LITTLE SOONER THAN IN THE
PREVIOUS FORECAST. MODELS ARE STILL INDICATING THAT THE FRONT MAY
LINGER JUST TO THE SOUTHEAST OF THE CWA ON TUESDAY. THEREFORE...
EXPECT THE TEMPERATURE GRADIENT WILL BE RATHER SUBSTANTIAL ACROSS
THE CWA ON TUESDAY WITH LOWS RANGING FROM UPPER 20S ACROSS THE
NORTHWEST TO MID 40S ACROSS THE SOUTHEAST. MODELS STILL INDICATE A
RATHER ROBUST UPPER LEVEL WAVE MOVING IN ON WEDNESDAY. CONTINUED
POPS ACROSS THE SOUTHEAST WITH THE BOUNDARY POSSIBLY LINGERING JUST
TO THE SOUTH.
SURFACE HIGH PRESSURE WILL MOVE JUST TO THE NORTHEAST OF THE
FORECAST AREA AS THE UPPER LEVEL TROUGH AND FRONT FINALLY PUSH OF TO
THE EAST. THE LOCATION OF THE HIGH WILL SETUP A WEDGE ON THURSDAY
WITH COOLER TEMPERATURES ACROSS THE EAST AND WARM TEMPERATURES
ACROSS THE WEST WITH SOME WEAK CAD ACROSS THE APPALACHIAN MOUNTAIN.
SURFACE FLOW WILL BECOME MORE SOUTHERLY MOVING INTO THE WEEKEND AS
THE HIGH MOVES OFF TO THE EAST AND THE NEXT SYSTEM APPROACHES FROM
THE WEST. CONTINUED CHANCE POPS FOR MUCH OF THE WEEKEND WITH THE GFS
AND ECMWF REMAINING IN GOOD AGREEMENT WITH A COLD FRONT AND UPPER
LEVEL TROUGH MOVING ACROSS THE AREA. BEYOND THIS PERIOD...MODELS
SHOW THAT A BOWLING BALL TYPE TROUGH WILL MOVE IN QUICKLY BEHIND THE
FRONT WITH SOME COOLER AIR IN PLACE....BUT HAVE A SLIGHTLY DIFFERENT
EVOLUTION THAN PREVIOUS RUNS. WILL HAVE TO CONTINUE TO MONITOR THIS
SYSTEM AS WE APPROACH MID DECEMBER.
MA
&&
.AVIATION...
06Z TAF DISCUSSION.
CLOSELY WATCHING RADAR TRENDS TONIGHT...THE PROGRESSION OF THE LARGE
LINE OF SHOWERS AND STORMS HAS REALLY BEGUN TO SPEED UP ACROSS
LOUISIANA AND MISSISSIPPI. THIS WILL CAUSE THE LINE OF STORMS TO
AFFECT THE TERMINALS MUCH SOONER...AND HAVE UPDATED TAFS THIS PERIOD
TO REFLECT THE FASTER PROGRESSION. ALSO...HAVE REMOVED MENTIONING OF
FOG THROUGHOUT THE TERMINALS DUE TO THE HIGH BOUNDARY LAYER WINDS
AND LACK OF COOLING THAT WILL PROGRESS DURING THE OVERNIGHT HOURS.
CIGS WILL GRADUALLY LOWER OUT AHEAD OF THE LINE OF STORMS TO NEAR
IFR CATEGORY...BUT HAVE LEFT TERMINALS IN LOW-END MVFR CATEGORY AT
THIS TIME.
THE LINE OF SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO AFFECT THE
TERMINAL AT KTCL FROM 10-12Z...THEN PROGRESS TO KBHM AND KEET FROM
12-14Z. THE LINE WILL GRADUALLY MOVE SOUTH AND EASTWARD THROUGH THE
LATE MORNING AND AFTERNOON HOURS. I HAVE INCLUDED A TEMPO GROUP FOR
THE ONSET OF THE LINE OF STORMS WITH GUSTY WINDS AND HEAVY RAINFALL
FOR EACH TERMINAL...BUT THIS WILL BE AMENDED ACCORDING TO THE LATEST
RADAR TRENDS THROUGH THE DAY. ONCE THE LINE OF STORMS PASSES...WINDS
WILL SHIFT TO THE NORTHWEST AROUND 8 TO 10 KNOTS WITH LIGHT RAIN
BEHIND THE LINE. CIGS SHOULD REMAIN AT LEAST MVFR CATEGORY THROUGH
THE END OF THE PERIOD WITH THE COLD FRONTAL PASSAGE.
56/GDG
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 66 30 49 28 53 / 100 20 10 10 10
ANNISTON 69 34 51 31 54 / 100 30 10 10 10
BIRMINGHAM 68 31 49 30 53 / 100 20 10 10 10
TUSCALOOSA 70 33 51 28 55 / 100 10 10 10 10
CALERA 68 34 50 31 54 / 100 20 10 10 10
AUBURN 74 39 52 38 55 / 80 40 10 20 10
MONTGOMERY 73 38 54 36 57 / 100 40 10 20 10
TROY 74 39 52 39 55 / 70 50 10 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 10, 1:00 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 AM CST MON DEC 10 2012
ALZ011>015-017>050-110700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
100 AM CST MON DEC 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...REMAINDER OF TONIGHT.
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE GENERALLY
NORTH OF INTERSTATE 59 AND WEST OF INTERSTATE 65. DAMAGING WINDS
WILL BE THE MAIN IMPACT WITH THIS SYSTEM. HAIL AND HEAVY RAINFALL
MAY ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
4 PM ON MONDAY ALONG AND AHEAD OF AN APPROACHING COLD FRONT.
DAMAGING WINDS WILL BE THE MAIN IMPACT WITH THIS SYSTEM. HAIL AND
HEAVY RAINFALL MAY ALSO BE POSSIBLE. THE THREAT WILL BEGIN FOR THE
NORTHWEST HALF EARLY AND SLOWLY PROGRESS SOUTHEAST DURING THE DAY.
A WEAKENING TREND CAN BE EXPECTED THROUGH THE AFTERNOON HOURS AS
THE ENVIRONMENT BECOMES EVEN LESS FAVORABLE FOR SEVERE WEATHER. THE
HIGHEST THREAT AREA WILL BE NEAR THE INTERSTATE 59 CORRIDOR
DECREASING AS STORMS MOVE TOWARD THE INTERSTATE 85 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY MONDAY.
08/MK
In the hours before
Special weather statement, Dec 10, 1:55 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 AM CST MON DEC 10 2012
ALZ011>013-022-100900-
FAYETTE AL-LAMAR AL-MARION AL-PICKENS AL-
155 AM CST MON DEC 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS...MARION...LAMAR
AND FAYETTE COUNTIES UNTIL 300 AM CST...
AT 155 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF
ABERDEEN TO ABERDEEN TO 7 MILES WEST OF COLUMBUS AFB TO 23 MILES WEST
OF PICKENSVILLE...AND MOVING EAST AT 45 MPH.
WIND GUSTS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
PICKENSVILLE...
VERNON...
SULLIGENT...
MILLPORT...
CARROLLTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3417 8820 3419 8819 3426 8784 3410 8764
3387 8764 3386 8755 3361 8760 3361 8763
3358 8764 3358 8767 3352 8767 3352 8784
3330 8784 3320 8832
TIME...MOT...LOC 0755Z 256DEG 40KT 3399 8870 3387 8854
3367 8848 3324 8857
75Special weather statement, Dec 10, 4:38 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 AM CST MON DEC 10 2012
ALZ030-031-101130-
GREENE AL-SUMTER AL-
438 AM CST MON DEC 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMTER AND GREENE
COUNTIES UNTIL 530 AM CST...
AT 439 AM CST...AMATEUR RADIO OPERATORS REPORTED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM EMELLE TO YORK...AND MOVING EAST
NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LIVINGSTON...
EUTAW...
GAINESVILLE...
THE UNIVERSITY OF WEST ALABAMA...
EPES...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3285 8833 3301 8784 3279 8783 3276 8787
3275 8786 3276 8783 3277 8783 3271 8783
3270 8782 3257 8781 3240 8840
TIME...MOT...LOC 1039Z 242DEG 31KT 3281 8824 3254 8828
75Tornado, Jefferson
- When
- December 10, 4:43 AM CST to 4:45 AM CST
- Where
- Jefferson County, 0.55 mi NE of Thomas Jct to 0.68 mi SW of North Birmingham
- Rating
- EF1
- Path length
- 1.05 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.536, -86.844
The tornado touched down just west of 3rd Place West or just to the east of the Birmingham Farmers Market. From there, it moved to the northeast across a light industrial warehouse area, striking a large metal building. Several overhead doors at the loading dock were blown in, which then blew off about 25 percent of the roof. Debris from this structure was found up to a mile away. The tornado continued northeastward through a residential area, causing damage to 29 homes, 2 of which had major damage and one of which lost its roof entirely. A church and two other businesses were damaged near the intersection of Finley Blvd and 16th Street. The tornado lifted near the intersection of 24th Court North and 18th Street North, just west of Interstate 65.
Thunderstorm Wind, Randolph
- When
- December 10, 10:21 AM CST
- Where
- Randolph County, 4.15 mi SSW of Pine Tuckey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.420, -85.560
Two trees were reported down near Fosters Cross Roads.
Thunderstorm Wind, Dallas
- When
- December 10, 10:30 AM CST
- Where
- Dallas County, 0.58 mi E of Sadis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.280, -86.970
Several trees were reported down at the intersection of County Road 62 and County Road 30.
Thunderstorm Wind, Montgomery
- When
- December 10, 1:22 PM CST
- Where
- Montgomery County, 1.81 mi NE of Devenport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.090, -86.380
A tree was reported down blocking Brady Road in Pintlala.
Thunderstorm Wind, Montgomery
- When
- December 10, 1:31 PM CST
- Where
- Montgomery County, 0.58 mi E of Mt Meigs Station
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.400, -86.110
A few trees were uprooted along Wares Ferry Road.
Thunderstorm Wind, Macon
- When
- December 10, 1:45 PM CST
- Where
- Macon County, 0.58 mi W of Shorter
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.400, -85.940
Two trees and one powerline were downed in the town of Shorter.
Thunderstorm Wind, Macon
- When
- December 10, 1:56 PM CST
- Where
- Macon County, 1.38 mi S of Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.460, -85.800
A tree was uprooted and fell across Highway 49, approximately 1 mile south of the Franklin Community.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, December 10, 20121 death · 1 event
- Tornadoes in Florida, December 10, 20122 injured · $1.7 million · EF1 · 5 events
- Tornadoes and Damaging Winds in Louisiana, December 10, 2012$425,000 · EF1 · 5 events
- Tornado in Mississippi, December 10, 2012$100,000 · EF1 · 1 event
- Damaging Winds in Alabama, December 10, 2012$20,000 · 61 kt wind · 5 events
- Winter Weather in Wyoming, December 10, 201214 events
- Winter Weather in Colorado, December 10 to 11, 201211 events
- Flood in Massachusetts, December 10, 2012$15,000 · 1 event
- High Surf in Hawaii, December 10 to 23, 20128 events
- Dense Fog in West Virginia, December 10, 20126 events
- Ice Storm in Idaho, December 10, 20121 event
- Damaging Wind in Florida, December 10, 201250 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424162, 425305, 425306, 425308, 425310, 425311, 425312.